Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 98, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 19, 2006, 2:18 PM CDT for Etowah County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2006, 2:18 PM CDT (19:18 UTC)
- Expired
- Apr 19, 2006, 2:43 PM CDT
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 9:59 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1779 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 191918 RRA
SVRBMX
ALC055-192000-
/O.NEW.KBMX.SV.W.0098.060419T1918Z-060419T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT WED APR 19 2006
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ETOWAH COUNTY IN NORTHEAST ALABAMA
THIS INCLUDES THE CITY OF HOKES BLUFF
* UNTIL 300 PM CDT
* AT 218 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM
WAS LOCATED 6 MILES NORTHEAST OF HOKES BLUFF...AND MOVING SOUTHEAST
AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF ETOWAH COUNTY.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3420 8585 3419 8594 3396 8592 3397 8584
3396 8574 3398 8574 3409 8579 3413 8580
3412 8584
$$
10/ARM1 follow-up statement
000
WWUS54 KBMX 191943
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT WED APR 19 2006
ALC055-191953-
/O.CAN.KBMX.SV.W.0098.000000T0000Z-060419T2000Z/
ETOWAH AL-
243 PM CDT WED APR 19 2006
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ETOWAH COUNTY IS
CANCELLED...
AT 243 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED
AREAS...THUS THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR NORTHEASTERN ALABAMA.
LAT...LON 3420 8585 3419 8594 3396 8592 3397 8584
3396 8574 3398 8574 3409 8579 3413 8580
3412 8584
$$
10/ARMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 12:05 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 19, 12:05 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1205 PM CDT WED APR 19 2006 .UPDATE...MESOSCALE UPDATE. AN EXTREMELY UNSTABLE AIR MASS IS IN PLACE OVER THE FORECAST AREA TODAY. LATE MORNING SBCAPES WERE ALREADY GREATER THAN 2500 J/KG OVER PARTS OF NORTH ALABAMA. SBCAPES WILL LIKELY REACH 4500 TO 5500 J/KG OVER NORTH AND CENTRAL ALABAMA BY 3 PM. BELIEVE THE SBCAPES OF 6500 TO 7000 J/KG...AS ADVERTISED BY THE RUC MODEL...ARE OVERDONE. THE RUC MODEL IS TOO HIGH WITH THE SURFACE DEWPOINTS. THE CAPE VALUES IN THE -10C TO -30C LAYER ARE ALREADY 500 TO 600 J/KG OVER NORTHWEST ALABAMA. I HAVE NEVER SEEN UPPER-LEVEL CAPE VALUES THIS HIGH. THESE VALUES SUPPORT THE POTENTIAL FOR VERY LARGE HAIL THIS AFTERNOON. GOLF BALL TO SOFTBALL SIZE HAIL ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS THIS AFTERNOON. THE STRONGEST WIND SHEAR WILL BE LOCATED OVER THE NORTHERN COUNTIES THIS AFTERNOON...ON THE ORDER OF 30 TO 35 KTS OVER THE LOWEST 6 KM. THIS SHOULD HELP LEAD TO MID-LEVEL MESOCYCLONES...WHICH WILL FURTHER ENHANCE THE UPDRAFTS. WE ARE EXPECTING VILS AT OR ABOVE 55 KG/M2 TO BE SEVERE. LIKEWISE...ANY CELLS WITH 50 DBZ ABOVE 30,000 FT WILL BE SEVERE. ALTHOUGH LARGE HAIL WILL BE THE MAIN THREAT...ALSO EXPECT SOME OF THE STORMS TO PRODUCE DAMAGING DOWNBURSTS. 03 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
Hazardous weather outlook, Apr 19, 6:49 AM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 649 AM CDT WED APR 19 2006 ALZ011>015-017>050-201130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 649 AM CDT WED APR 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A PRE-FRONTAL TROUGH AND A COLD FRONT WILL APPROACH NORTHERN AND WESTERN ALABAMA TODAY...WHILE AN OLD QUASI-STATIONARY FRONT WILL MEANDER ACROSS EASTERN ALABAMA. MUCH OF CENTRAL ALABAMA WILL BE POSITIONED IN A WARM AND UNSTABLE ENVIRONMENT. THESE SURFACE BOUNDARIES WILL PROVIDE ADDED FOCUS FOR THUNDERSTORM DEVELOPMENT MAINLY THIS AFTERNOON AND THIS EVENING. ALTHOUGH OVERALL RAIN CHANCES REMAIN RELATIVELY LOW...THE THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL OF BECOMING SEVERE ANYWHERE ACROSS CENTRAL ALABAMA. THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE STRONGEST STORMS WILL OCCUR DURING THE HEATING OF DAY...GENERALLY FROM 2 PM UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ON THURSDAY...THE ATMOSPHERE ACROSS CENTRAL ALABAMA WILL REMAIN MOIST AND UNSTABLE. THIS ATMOSPHERE WILL BE CAPABLE OF SUPPORTING SEVERE THUNDERSTORM DEVELOPMENT. IN ADDITION...AN UPPER LEVEL DISTURBANCE MOVING OVER THE REGION WILL PROVIDE EXTRA LIFT FOR THUNDERSTORM DEVELOPMENT. ONCE AGAIN...THESE STORMS MAY DEVELOP ANYWHERE ACROSS CENTRAL ALABAMA MAINLY DURING THE HEATING OF THE DAY...BUT THE GREATEST THREAT WILL BE NORTH OF INTERSTATE 20. ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT FINAL LOOKS LIKE IT WILL PUSH THROUGH CENTRAL ALABAMA. THE ATMOSPHERE AHEAD OF THIS FRONT REMAINS MOIST AND UNSTABLE ACROSS ALL OF CENTRAL ALABAMA. IN ADDITION...A STRONGER UPPER LEVEL DISTURBANCE WILL BE ASSOCIATED WITH THE FRONT AS IT PUSHES THROUGH. THIS SITUATION MAY PRODUCE MORE WIDESPREAD SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE HAIL. THE STORMS WILL BEGIN BETWEEN 2 PM AND 4 PM IN NORTHWEST ALABAMA AND MOVE SOUTHEASTWARD...GRADUALLY WEAKENING IN THE FAR SOUTHEAST BY EARLY SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY WEDNESDAY AFTERNOON...THURSDAY AFTERNOON...AND FRIDAY AFTERNOON AND EVENING. PLEASE REMAIN UP TO DATE ON THE LATEST DETAILS CONCERNING THESE POTENTIAL THUNDERSTORMS.
In the hours before
Local storm report, Apr 19, 1:33 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT WED APR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL CEDAR BLUFF 34.22N 85.60W
04/19/2006 E2.00 INCH CHEROKEE AL PUBLIC
GOLF BALL AND LARGER HAIL DAMAGED VEHICLES ON THE HWY 68
BRIDGE IN CEDAR BLUFF.
&&
DCWLocal storm report, Apr 19, 1:43 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
143 PM CDT WED APR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL FORNEY 34.09N 85.46W
04/19/2006 E1.75 INCH CHEROKEE AL EMERGENCY MNGR
GOLF BALL SIZED HAIL IN FORNEY.
0139 PM HAIL 5 SSE CENTRE 34.09N 85.64W
04/19/2006 E0.75 INCH CHEROKEE AL EMERGENCY MNGR
DIME SIZED HAIL ON HWY 9 BETWEEN CENTRE AND PIEDMONT.
&&
DCWLocal storm report, Apr 19, 1:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT WED APR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM HAIL 3 W CENTRE 34.15N 85.72W
04/19/2006 E1.75 INCH CHEROKEE AL BROADCAST MEDIA
GOLF BALL SIZED HAIL JUST WEST OF CENTRE.
&&
DCWLocal storm report, Apr 19, 2:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CDT WED APR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL CENTRE 34.15N 85.67W
04/19/2006 E1.00 INCH CHEROKEE AL BROADCAST MEDIA
QUARTER SIZED HAIL IN CENTRE.
&&
DCWSpecial weather statement, Apr 19, 2:06 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 206 PM CDT WED APR 19 2006 ALZ021-191930- CLEBURNE- 206 PM CDT WED APR 19 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 230 PM CDT... AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER NORTHERN CLEBURNE COUNTY...MOVING SOUTH AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THROUGH 230 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. 10/ARM
Local storm report, Apr 19, 2:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT WED APR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 4 NE HOKES BLUFF 34.03N 85.81W
04/19/2006 E1.25 INCH ETOWAH AL EMERGENCY MNGR
GOLF BALL SIZED HAIL IN BALLPLAY.
&&
DCWThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 12:13 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 62 min |
| Apr 19, 1:11 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 49 min |
| Apr 19, 2:00 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 45 min |
| Apr 19, 2:17 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 58 min |
| Apr 19, 2:38 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 67 min |
| Apr 19, 3:05 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 55 min |
| Apr 19, 3:05 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 40 min |
| Apr 19, 3:24 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 66 min |
| Apr 19, 3:25 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 50 min |
| Apr 19, 3:34 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 41 min |
| Apr 19, 3:38 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 67 min |
| Apr 19, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 21 min |
| Apr 19, 3:59 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 46 min |
| Apr 19, 4:06 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 69 min |
| Apr 19, 4:15 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 60 min |
| Apr 19, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 49 min |
| Apr 19, 4:27 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 33 min |
| Apr 19, 4:37 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 38 min |
| Apr 19, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 61 min |
| Apr 19, 4:45 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 30 min |
| Apr 19, 5:04 PM CDT | Tornado Warning | BMX | St. Clair | 56 min |
| Apr 19, 5:14 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 21 min |
| Apr 19, 5:47 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 43 min |
| Apr 19, 5:47 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 43 min |
| Apr 19, 5:55 PM CDT | Flash Flood Warning | BMX | Blount | 3 hr |
| Apr 19, 5:59 PM CDT | Tornado Warning | BMX | St. Clair, Talladega | 46 min |
| Apr 19, 6:26 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 64 min |
| Apr 19, 6:30 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 60 min |
| Apr 19, 6:35 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 40 min |
| Apr 19, 6:45 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 60 min |
| Apr 19, 6:49 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 56 min |
| Apr 19, 6:57 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 20 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.